Alert archive / Vermont / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 18, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 17, 2025, 4:46 PM EDT for 4 counties in Vermont. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2025, 4:46 PM EDT (20:46 UTC)
- Expired
- May 17, 2025, 5:31 PM EDT
- In force
- 45 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caledonia County, VT, Lamoille County, VT, Orange County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 61 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 12:34 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:23 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 17, 3:23 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Burlington VT 323 PM EDT Sat May 17 2025 .SYNOPSIS... Scattered strong, potentially severe, thunderstorms will move through the North County this afternoon and evening with potential for damaging winds, large hail, very heavy rainfall, and dangerous lightning. These storms will pass this evening with low pressure slowly moving through the region Sunday through Monday with much cooler temperatures and continued chances of rain. && .NEAR TERM /THROUGH SUNDAY NIGHT/... As of 316 PM EDT Saturday... * Severe Thunderstorm Watch in effect through 8PM. Multiple severe warned thunderstorms have occurred with reports of downed trees and up to golf ball size hail. The atmospheric setup is ideal for isolated to scattered strong thunderstorms this afternoon with 1000-2000 J/kg CAPE and ample shear. Storm modes will be mixed discreet supercell and multi- cellular lines. While chances are low, can't rule out a rare tornado. Wetbulb zero heights are near ideal for large hail as well with several reports of 1.75 inch hail already. These storms will track east through the afternoon with one more wave of forced showers/storms possible later this evening. The evening wave may not produce as many strong cells due to the environment being worked over from earlier storms, but can't rule out some stronger elements either. Finally, the last concern will be flash flooding. Multiple rounds of heavy rainfall will increase susceptibility to flooding in heavier storms. Locations like Cambridge, VT have seen ample rainfall and are experiencing minor flooding; any further rain from a strong thunderstorm will likely lead to localized flash flooding. Temperatures cool sharply tonight into Sunday with highs in the 50s and 60s. With the cold core of the low overhead, more showers are anticipated, but no severe thunderstorms since temperatures cool off dramatically. Upper low drags northeastward Sunday night pulling rain with it. Low's in the mid 30s to low 40s are anticipated. && .SHORT TERM /MONDAY/... As of 316 PM EDT Saturday...Vertically stacked low pressure will hover over Nova Scotia to start the workweek, drawing in cooler air from the north and northwest on Monday. Lingering moisture will help trigger additional showers, mainly across the far northern Adirondacks, northern Greens, and the Northeast Kingdom. Northwesterly winds will be breezy with gusts up to 15-25 knots, higher on the mountaintops with a weak low level jet overhead. NW winds, showers, and increased cloud cover will result in highs struggling to reach the upper 40s to upper 50s in the afternoon. As we head into the overnight hours Monday night, showers should taper off as drier air noses in from the west, though if showers linger long enough to coincide with colder temperatures (lows falling into the mid 30s to mid 40s), we could see some snow mixing in at the highest elevations. No accumulation is expected. Winds will continue out of the northwest with perhaps occasional gusts but overall decrease at night. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... As of 316 PM EDT Saturday...The pattern is forecast to stay active and wet into next weekend, though models continue to depict a range of varying scenarios and storm tracks. Precip is possible each day. Due to the above normal precipitation chances this week, we'll also see highs in the 50s/60s and lows in the 40s, keeping conditions chilly. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Through 18Z SUNDAY...Mix of IFR to VFR given periods of thunderstorms. Some of these storms will be capable of producing large hail and damaging winds as well. Most favorable time for storms will be 18-22Z with chances falling sharply after 00Z. Erratic gusty winds are expected with periods of continuous lightning to impact most terminals. After 00Z CIGs likely become a mix of VFR/MVFR before sagging to MVFR/IFR by 12Z with chances of showers increasing Sunday. Outlook... Sunday Night: Mainly MVFR, with local IFR possible. Likely SHRA. Monday: Mainly MVFR, with local IFR possible. Chance SHRA. Monday Night: Mainly MVFR, with areas VFR possible. Chance SHRA. Tuesday: Mainly MVFR, with local VFR possible. Slight chance SHRA. Tuesday Night: Mainly MVFR, with local IFR possible. NO SIG WX. Wednesday: Mainly VFR, with areas MVFR possible. Slight chance SHRA. Wednesday Night: Mainly VFR, with local MVFR possible. Chance SHRA. Thursday: Mainly MVFR, with areas VFR possible. Likely SHRA. && .HYDROLOGY... Several rounds of heavy rainfall have occurred and will continue to occur through this evening as several troughs strongly force convection. Given storm mode of mix supercell/multicell line, heavy rainfall from individual cells, training cells, and multiple rounds of thunderstorms will result in isolated flash flooding. Highest chances of this will be from the Adirondacks to locations just east of the Green Mountains. Conditions improve overnight with troughs passing eastward. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Boyd NEAR TERM...Boyd SHORT TERM...Storm LONG TERM...Storm AVIATION...Boyd HYDROLOGY...
Hazardous weather outlook, May 17, 2:38 PM EDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 238 PM EDT Sat May 17 2025 NYZ026>031-034-035-087-VTZ001>011-016>021-181845- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 238 PM EDT Sat May 17 2025 ...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 17, 4:13 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Burlington VT
413 PM EDT Sat May 17 2025
VTZ003-006-007-172100-
Caledonia VT-Orleans VT-Lamoille VT-
413 PM EDT Sat May 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAMOILLE...
NORTHWESTERN CALEDONIA AND SOUTHWESTERN ORLEANS COUNTIES THROUGH 500
PM EDT...
At 413 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hyde Park, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Johnson Village, Garfield, Eden, South Albany, Morrisville Village,
Glover, East Johnson, Green River Reservoir, Morrisville, Albany,
East Craftsbury, Hyde Park, Wolcott, East Albany, North Wolcott, Eden
Mills, Albany Center, North Hyde Park, Cadys Falls, and Albany
Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern and northwestern Vermont.
&&
LAT...LON 4449 7252 4463 7269 4487 7241 4469 7220
TIME...MOT...LOC 2013Z 230DEG 20KT 4460 7257
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DuellLocal storm report, May 17, 4:17 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
417 PM EDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Hail 1 SW Hinesburg 44.32N 73.13W
05/17/2025 M1.00 inch Chittenden VT Trained Spotter
&&
Event Number BTV2500946
JMSLocal storm report, May 17, 4:26 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
426 PM EDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Tstm Wnd Dmg 1 NNE Wadhams 44.24N 73.46W
05/17/2025 Essex NY Emergency Mngr
Small tree down on Rt 10 Lewis Wadhams Road
&&
Event Number BTV2500947
JMSSpecial weather statement, May 17, 4:28 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Burlington VT
428 PM EDT Sat May 17 2025
VTZ007-008-010-018>020-172115-
Caledonia VT-Eastern Rutland VT-Western Windsor VT-Washington VT-
Eastern Addison VT-Orange VT-
428 PM EDT Sat May 17 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN ORANGE...SOUTHWESTERN
CALEDONIA...SOUTHEASTERN ADDISON...NORTHEASTERN RUTLAND...
NORTHWESTERN WINDSOR AND CENTRAL WASHINGTON COUNTIES THROUGH 515 PM
EDT...
At 427 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Middlesex to near Berlin to near
Northfield to near Rochester. Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Braintree Hill, Calais, East Randolph, Plainfield, Randolph Center,
East Bethel, Orange, East Braintree, West Berlin, Chelsea, Upper
Graniteville, Maple Corner, Stillwater State Park, South Cabot,
Websterville, East Montpelier, Marshfield Village, Randolph, East
Calais, and Rochester.
This includes Interstate 89 between mile markers 26 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central, southern and northeastern Vermont.
&&
LAT...LON 4445 7229 4431 7223 4413 7228 4387 7251
4384 7297 4409 7276 4421 7270 4439 7265
TIME...MOT...LOC 2027Z 253DEG 16KT 4437 7262 4424 7262 4412 7268 4393
7284
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DuellLocal storm report, May 17, 4:35 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
435 PM EDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM Hail Stowe Fork 44.50N 72.76W
05/17/2025 E1.00 inch Lamoille VT Public
&&
Event Number BTV2500948
TDLocal storm report, May 17, 4:36 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
436 PM EDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Hail 1 WSW Richmond 44.39N 73.02W
05/17/2025 E1.50 inch Chittenden VT CoCoRaHS
0.5-1.5 inch hail
&&
Event Number BTV2500949
NEILESThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:46 PM EDT | Special Weather Statement | BTV | Washington | 44 min |
| May 17, 8:19 AM EDT | Special Weather Statement | BTV | Addison | 56 min |
| May 17, 8:30 AM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Orange, Washington, Windsor | 45 min |
| May 17, 9:14 AM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Lamoille, Orange, Washington | 16 min |
| May 17, 9:59 AM EDT | Special Weather Statement | BTV | Caledonia | 46 min |
| May 17, 11:06 AM EDT | Special Weather Statement | BTV | Orleans | 39 min |
| May 17, 11:48 AM EDT | Special Weather Statement | BTV | Franklin | 42 min |
| May 17, 2:29 PM EDT | Special Weather Statement | BTV | Chittenden | 46 min |
| May 17, 2:33 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Grand Isle | 42 min |
| May 17, 2:41 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Lamoille, Washington | 64 min |
| May 17, 2:52 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 53 min |
| May 17, 2:57 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden | 52 min |
| May 17, 3:13 PM EDT | Special Weather Statement | BTV | Grand Isle | 47 min |
| May 17, 3:15 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Washington | 60 min |
| May 17, 3:31 PM EDT | Flash Flood Warning | BTV | Addison, Chittenden, Windsor | 20 days |
| May 17, 3:36 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Lamoille, Washington | 39 min |
| May 17, 3:36 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Lamoille, Orleans | 39 min |
| May 17, 4:13 PM EDT | Special Weather Statement | BTV | Lamoille | 47 min |
| May 17, 4:16 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, Lamoille, Orleans | 33 min |
| May 17, 4:23 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Lamoille, Orleans | 52 min |
| May 17, 4:27 PM EDT | Flash Flood Warning | BTV | Addison, Chittenden, Washington, Windsor | 20 days |
| May 17, 4:28 PM EDT | Special Weather Statement | BTV | Washington | 47 min |
| May 17, 4:57 PM EDT | Flash Flood Warning | BTV | Washington | 3 hr |
| May 17, 5:15 PM EDT | Special Weather Statement | BTV | Essex | 60 min |
| May 17, 5:28 PM EDT | Flash Flood Warning | BTV | Addison, Orange, Washington | 3 hr |
| May 17, 5:37 PM EDT | Special Weather Statement | BTV | Orange | 38 min |
| May 17, 5:55 PM EDT | Special Weather Statement | BTV | Windsor | 35 min |
| May 17, 6:01 PM EDT | Severe Thunderstorm Warning | BTV | Orange, Windsor | 30 min |
| May 17, 7:16 PM EDT | River Flood Warning | BTV | Washington | 4 hr |
| May 17, 7:43 AM EDT | Special Weather Statement | BTV | St. Lawrence | 47 min |
| May 17, 8:32 AM EDT | Special Weather Statement | BTV | St. Lawrence | 43 min |
| May 17, 9:06 AM EDT | Special Weather Statement | BTV | Franklin | 39 min |
| May 17, 9:10 AM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 34 min |
| May 17, 2:15 PM EDT | Special Weather Statement | BTV | Essex | 45 min |
| May 17, 2:21 PM EDT | Special Weather Statement | BTV | Essex | 39 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.